Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 47, NWS St. Louis, MO

January 19, 2020Jefferson County, Saint Louis County, Missouri

NWS St. Louis, MO issued this river flood warning at Jan 19, 2020, 9:06 PM CST for Jefferson County, Saint Louis County, Missouri. It took effect at Jan 20, 2020, 12:00 AM CST. It was in force for 35 hr.

The area

The outline as issued.

The facts

Issued
Jan 19, 2020, 9:06 PM CST (03:06 UTC)
In effect from
Jan 20, 2020, 12:00 AM CST
Expired
Jan 21, 2020, 10:40 AM CST
In force
35 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 23 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Meramec River at Valley Park (VLLM7). The gauge peaked at 16.43 ft at Jan 20, 2020, 5:00 PM CST.

actionminormoderate10152001/2001/2101/22
Action stage
11 ft
Minor stage
18 ft
Moderate stage
21 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07019130, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

775 
WGUS43 KLSX 200306
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
906 PM CST Sun Jan 19 2020

...The National Weather Service in St. Louis has issued a flood 
warning for the following rivers in Missouri...
 

  Meramec River at Valley Park

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC099-189-210305-
/O.NEW.KLSX.FL.W.0047.200120T0600Z-200122T1800Z/
/VLLM7.1.ER.200120T0600Z.200120T1800Z.200121T1200Z.NO/
906 PM CST Sun Jan 19 2020

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the Meramec River at Valley Park
* until Wednesday afternoon.
* At  8:30 PM Sunday the stage was 15.6 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by after midnight 
  tonight and crest near 16.5 feet by tomorrow early afternoon. The 
  river is forecast to fall below flood stage by Tuesday morning.
* Impact:  At 16.0 feet...Flood Stage.  Minor flooding begins.  Buder 
  Park begins to flood.

&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     01/20  01/21  01/22  01/23  01/24

Meramec River
  Valley Park     16.0   15.62      16.3   16.0   12.7    7.1    4.8


&&


LAT...LON 3853 9056 3855 9056 3857 9043 3854 9043




$$
3 follow-up statements
775 
WGUS83 KLSX 201616
FLSLSX
Flood Statement
National Weather Service St Louis MO
1016 AM CST Mon Jan 20 2020

...The flood warning continues for the following rivers in Missouri..

  Meramec River at Valley Park

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC099-189-212215-
/O.CON.KLSX.FL.W.0047.000000T0000Z-200122T1800Z/
/VLLM7.1.ER.200120T0709Z.200120T1800Z.200121T1200Z.NO/
1016 AM CST Mon Jan 20 2020

The Flood Warning continues for
  the Meramec River at Valley Park
* until Wednesday afternoon.
* At 9:30 AM Monday the stage was 16.4 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 16.5 feet by this afternoon, 
  then fall below flood stage tomorrow morning.
* Impact:  At 16.0 feet...Flood Stage.  Minor flooding begins.  Buder 
  Park begins to flood.

&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     01/21  01/22  01/23  01/24  01/25

Meramec River
  Valley Park     16.0   16.37      16.0   13.8   10.3    6.4    4.4


&&


LAT...LON 3853 9056 3855 9056 3857 9043 3854 9043




$$
696 
WGUS83 KLSX 210231
FLSLSX
Flood Statement
National Weather Service St Louis MO
831 PM CST Mon Jan 20 2020

...The flood warning continues for the following rivers in 
Missouri...

 
  Meramec River at Valley Park

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC099-189-220231-
/O.EXT.KLSX.FL.W.0047.000000T0000Z-200122T1600Z/
/VLLM7.1.ER.200120T0709Z.200120T2300Z.200121T1000Z.NO/
831 PM CST Mon Jan 20 2020

The Flood Warning continues for
  the Meramec River at Valley Park
* until Wednesday morning.
* At  8:00 PM Monday the stage was 16.3 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* The river is forecast to continue falling to below flood stage by 
  early tomorrow.
* Impact:  At 16.0 feet...Flood Stage.  Minor flooding begins.  Buder 
  Park begins to flood.

&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     01/21  01/22  01/23  01/24  01/25

Meramec River
  Valley Park     16.0   16.33      15.9   13.7   10.2    6.2    4.2


&&


LAT...LON 3853 9056 3855 9056 3857 9043 3854 9043




$$
234 
WGUS83 KLSX 211640
FLSLSX
Flood Statement
National Weather Service St Louis MO
1040 AM CST Tue Jan 21 2020

...The flood warning is cancelled for the following rivers in 
Missouri...

 
  Meramec River at Valley Park

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC099-189-211710-
/O.CAN.KLSX.FL.W.0047.000000T0000Z-200122T1600Z/
/VLLM7.1.ER.200120T0709Z.200120T2300Z.200121T1309Z.NO/
1040 AM CST Tue Jan 21 2020

The Flood Warning is cancelled for
  the Meramec River at Valley Park.
* At 10:00 AM Tuesday the stage was 15.8 feet.
* Flood stage is 16.0 feet.
* The river fell below flood stage at  7:09 AM Tuesday.
* The river will continue falling to 13.9 feet by tomorrow morning.


&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     01/22  01/23  01/24  01/25  01/26

Meramec River
  Valley Park     16.0   15.84      13.9   10.2    6.6    4.2    3.7


&&


LAT...LON 3853 9056 3855 9056 3857 9043 3854 9043




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Jan 19, 8:50 PM CST, 16 minutes earlier.

Area forecast discussion, Jan 19, 8:50 PM CST, 16 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
850 PM CST Sun Jan 19 2020

.UPDATE...
Issued at 842 PM CST Sun Jan 19 2020

I have already made a few changes to the forecast earlier and
made a few more with this latest update. For tonight the main
updates centered around clouds and adding some flurries. The large
area of stratus stretching from eastern IA across northeast MO
into south central IL has been slowly moving southward since late
afternoon. As flow within the cloud-bearing layer continues to
veer to north-northeast the remainder of the night, the stratus
should continue to ooze south and at least make it into east
central MO and southwest IL. Radar is showing some weak returns
and a few obs within the stratus are showing some flurries, so I
added a mention of them as well. Temperatures will remain quite
cold overnight.

Attention then turns to Monday when a strong upper trof/clipper
system moves across the CWA during the afternoon and early
evening. All the models are at least showing good large scale
forcing for ascent with this trof, and a clustering of them has
light QPF centered through central MO. Present thinking is a quick
round of light snow will impact the area during the afternoon,
centered across middle MO. I have increased the extent of likely
POPS within this area. Given the fast movement and expected dry
snow, I think amounts will be light, generally less than a half
inch. However given the very cold temperatures, any snowfall
should accumulate.

Glass

&&

.SHORT TERM...  (Through Late Monday Night)
Issued at 318 PM CST Sun Jan 19 2020

A strong surface ridge over the northern Plains will build
southeastward into our area tonight with very cold conditions
continuing, although the winds will be diminishing tonight. Lows
tonight will be about 15 degrees below normal. A strong northwest
flow shortwave will drop southward through our forecast area
Monday afternoon and evening. Although the low level moisture will
be quite limited with surface ridging over the region, it appears
that there will be light snow and flurries ahead of this feature
across parts of our forecast area from late Monday morning into
early Monday evening. Most of the models continue to depict the
highest QPF, albeit light over central MO Monday afternoon. There
may be a light snow accumulation of around one half inch in parts
of northeast and central MO with lesser amounts or just flurries
further south and east. Only flurries are expected south and east
of STL across southwest IL.  Unseasonably cold temperatures will
continue through Monday night.

GKS

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 318 PM CST Sun Jan 19 2020

A warming trend will begin by Tuesday afternoon due to rising upper
level heights, and as the wind becomes southerly as the surface
ridge finally shifts east of the region. The chance of precipitation
will return to much of our area by Wednesday afternoon or evening
as southerly return flow brings increasing low level moisture
into our area ahead of southwest flow shortwaves. Although
temperatures will be warming up it may still be cold enough for a
wintry mix Wednesday night into Thursday morning. The precipitation
chances will continue for the rest of the work week as an upper
level low and associated surface low move eastward through our
area. The ECMWF model continues to be further south with the track
of the low which would favor a wintry mix, while the operational
GFS is further north which would favor mainly liquid rain. At
this time will lean toward the warmer model solution, although
there will still be the potential for accumulating snow across
northeast MO and west central IL, especially during the late
night and morning hours. The precipitation should shift east of
the forecast area by Saturday with slightly colder temperatures
for Saturday and Saturday night.

GKS

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 536 PM CST Sun Jan 19 2020

The biggest uncertainty for tonight is the evolution of the large
region of stratus than currently stretches from eastern IA across
northeast MO and west central IL into southeast IL. Satellite is
showing the clouds are beginning to advance to the south-southwest
as flow aloft veers to more northerly. I think the stratus will
spread into the St. Louis terminals (KSTL/KSUS/KCPS) later this
evening and then will remain into Monday morning. I was hesitant
bringing the stratus into KCOU but can't rule it out either. The
stratus will bring MVFR flight conditions. Otherwise light snow
should spread into central MO on Monday afternoon bringing MVFR
flight conditions.

SPECIFICS FOR KSTL:

Stratus across western IL is expected to move into the terminal
later this evening result in MVFR flight conditions. The stratus
will then persist overnight and into Monday morning with some
improvement in CIG height possible on Monday afternoon.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jan 19, 3:40 PM CST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
340 PM CST Sun Jan 19 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-202145-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
340 PM CST Sun Jan 19 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Light snow is likely across central Missouri Monday afternoon with
around one half inch of snow accumulation possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

GKS

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.